Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2020, 6:23 PM CDT for Mountrail County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 6:23 PM CDT (23:23 UTC)
- Expired
- May 22, 2020, 6:54 PM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:25 PM CDT | HAIL 0.7 | 5 S Ross, ND | TIME ESTIMATED FROM RADAR. |
| May 22, 6:27 PM CDT | HAIL 0.7 | 3 Sse Ross, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS53 KBIS 222323
SVRBIS
NDC061-230015-
/O.NEW.KBIS.SV.W.0005.200522T2323Z-200523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
623 PM CDT Fri May 22 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Mountrail County in northwestern North Dakota...
* Until 715 PM CDT.
* At 622 PM CDT, a severe thunderstorm was located over near
Stanley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Palermo around 640 PM CDT.
Blaisdell around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4828 10192 4826 10192 4814 10253 4828 10259
4852 10210
TIME...MOT...LOC 2322Z 246DEG 24KT 4828 10239
HAIL...1.25IN
WIND...60MPH
$$
SCHILD2 follow-up statements
411
WWUS53 KBIS 222335
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
635 PM CDT Fri May 22 2020
NDC061-230015-
/O.CON.KBIS.SV.W.0005.000000T0000Z-200523T0015Z/
Mountrail ND-
635 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN MOUNTRAIL COUNTY...
At 634 PM CDT, a severe thunderstorm was located near Stanley, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Palermo around 645 PM CDT.
Blaisdell around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4828 10192 4826 10192 4817 10244 4833 10249
4852 10210
TIME...MOT...LOC 2334Z 248DEG 19KT 4829 10232
HAIL...1.00IN
WIND...60MPH
$$
SCHILD696
WWUS53 KBIS 222354
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
654 PM CDT Fri May 22 2020
NDC061-230003-
/O.CAN.KBIS.SV.W.0005.000000T0000Z-200523T0015Z/
Mountrail ND-
654 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOUNTRAIL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4828 10192 4826 10192 4817 10244 4833 10249
4852 10210
TIME...MOT...LOC 2347Z 246DEG 24KT 4834 10214
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:06 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 22, 3:06 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 306 PM CDT Fri May 22 2020 .SHORT TERM...(This evening through Saturday) Issued at 220 PM CDT Fri May 22 2020 The main forecast issue in the short term period will be convection chances and risk of severe weather through Saturday night. Currently, mostly sunny to sunny skies across western ND with some scattered high clouds central and broken ceilings into the James River Valley. Surface low pressure was located near Williston with a trough extending southwest into northeast Wyoming. Much drier air over eastern Montana and far western ND compared to areas just to the east. Watford city dewpoint is currently 55 while Williston is 38. This boundary which basically becomes a cold front later tonight, will be the focus for afternoon thunderstorms. Latest CAMS depict convection developing on the moist side of this boundary from 21-23 UTC. Atmosphere is becoming increasingly unstable ahead of the boundary with ML CAPE values around 1500 J/kg from Stanley to Minot and around 30-e5 knots of bulk shear along the Canadian border. As the boundary progresses eastward, the drier air to the west will limit strong convection. It does look like there may be a brief window for a stronger thunderstorm this afternoon over northwest North Dakota, at this time we're thinking below severe levels but some gusty winds and small hail can't be ruled out. CAMS have been consistent in developing convection into southwest North Dakota, but have also been consistent in keeping this convection weaker and only isolated in nature. This seems reasonable given that drier air will be pushing into this area, before the northwest. Convection is expected to diminish this evening, then pick up again late tonight into Saturday morning as stronger forcing moves into the area. It looks like the west central into northwest will see scattered showers and isolated thunder through the morning. which will limit overall instability. As you go east from here, the potential for strong to severe thunderstorms increases. Bulk shear vectors are roughly parallel to the cold front, so convection looks to be messy and the best chance possibly being right along the frontal boundary over the north central where the potential may exist for stronger heating given the lack of cloud cover, if we can burn off any morning stratus. Then later in the afternoon/evening across the southwest when the main shortwave moves into the northern plains. Earlier CAMS were indicating some a potential MCS, along and south of the ND/SD border Saturday evening. For now we think there is enough uncertainty given the messy storm mode and potential lack of heating, that we are going to stick with the quarter sized hail and 60 mph winds. Perhaps evening overnight shift can revise as needed. The cold front moves into The Devils Lake Basin to south central ND by late Saturday night. Sunday and Monday will be cooler as a mean 500 mb trough becomes established across the region, with forecast highs in the 65 to 70 F range. Flow aloft will gradually deamplify further next week per NAEFS guidance and its ensemble membership, but without significant moisture advection due to the likelihood of a cut-off low in the south central U.S., a general dry period is likely across the region next week. .LONG TERM...(Sunday through Friday) Issued at 220 PM CDT Fri May 22 2020 Ongoing sub-severe convection over central ND early Sunday morning lifts northeast through the day and we dry out from west to east && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 220 PM CDT Fri May 22 2020 Scattered convection west this afternoon, then more widespread convection develops west late tonight and moves east Saturday morning. Stratus has finally erodes most areas. Looks like KBIS will scatter out before 18 UTC, and KJMS will be close. Convection is expected to develop along a cold front in western ND this afternoon. At this time it appears isolated to scattered convection developing east of KXWA and could affect KMOT bu early evening. Another round of more widespread showers and thunderstorms develops Saturday morning over western ND and propagates east through the day. There area some indications of lower stratus returning to KJMS and KBIS Saturday ahead of the cold front. For now will include a scattered IFR layer as confidence is not high enough at this time for IFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 22, 3:13 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 313 PM CDT Fri May 22 2020 NDZ003-010-011-018>021-031>034-040>045-232015- Renville-Mountrail-Ward-Dunn-Mercer-Oliver-McLean-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 313 PM CDT Fri May 22 2020 /213 PM MDT Fri May 22 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. Storms could produce gusty winds and some small hail, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few severe thunderstorms are possible Saturday afternoon and evening in western and south central North Dakota. Large hail up to quarter size and damaging wind gusts to 60 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today but may be needed on Saturday. NDZ001-002-009-017-232015- Divide-Burke-Williams-McKenzie- 313 PM CDT Fri May 22 2020 /213 PM MDT Fri May 22 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. Storms could produce gusty winds and some small hail, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-232015- Bottineau-Rolette-McHenry-Pierce- 313 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight| The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few severe thunderstorms are possible Saturday afternoon and evening in western and south central North Dakota. Large hail up to quarter size and damaging wind gusts to 60 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-046>048-050-051-232015- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 313 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 22, 5:25 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Bismarck ND 525 PM CDT Fri May 22 2020 NDZ009-010-017-222300- McKenzie ND-Mountrail ND-Williams ND- 525 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCKENZIE...EAST CENTRAL WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 600 PM CDT... At 525 PM CDT, a strong thunderstorm was located 12 miles south of Tioga, or 22 miles west of Stanley, moving northeast at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... White Earth Bay Recreation Area. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4806 10292 4821 10303 4836 10278 4817 10255 TIME...MOT...LOC 2225Z 235DEG 16KT 4822 10286 SCHILD
Special weather statement, May 22, 6:17 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT Fri May 22 2020
NDZ010-222345-
Mountrail ND-
617 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOUNTRAIL COUNTY
UNTIL 645 PM CDT...
At 616 PM CDT, a strong thunderstorm was located over Stanley, moving
northeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Stanley, Ross, Palermo and Blaisdell.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4853 10212 4829 10192 4828 10192 4815 10256
4831 10265
TIME...MOT...LOC 2316Z 246DEG 25KT 4829 10242
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:25 AM CDT | Dense Fog Advisory | BIS | Adams, Grant, Hettinger, Mercer, Oliver, Stark | 5 hr |
| May 22, 5:25 PM CDT | Special Weather Statement | BIS | Mountrail | 35 min |
| May 22, 6:17 PM CDT | Special Weather Statement | BIS | Mountrail | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.